Oklahoma, 2010Cold in Oklahoma, January 7 to 10, 2010
January 7 to 10, 2010 · NWS SHV · 1 event in 1 county or zone
An arctic air mass moved southward out of the Central Plains and took up residence across all of southern Arkansas, southeast Oklahoma, northeast Texas as well as northwest Louisiana. This air mass was initially accompanied by strong north winds which resulted in wind chill advisories for the region as wind chill temperatures dropped from just below zero to the single digits across the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic air mass moved southward out of the Central Plains and took up residence across all of southern Arkansas, southeast Oklahoma, northeast Texas as well as northwest Louisiana. This air mass was initially accompanied by strong north winds which resulted in wind chill advisories for the region as wind chill temperatures dropped from just below zero to the single digits across the region. Ambient temperatures during the nights of January 7th through January 9th fell well into the teens across the entire region with low temperatures as low as the single digits above zero across portions of southwest Arkansas and southeast Oklahoma. This frigid air mass was not accompanied by any precipitation, but the elongated period of bitterly cold temperatures resulted in widespread freezing and bursting of pipes across the region. Many residents had to deal with either low water pressure or periods of no water at all as many city and county/parish water lines burst as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 7, 3:56 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jan 7, 3:56 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 PM CST THU JAN 7 2010
.DISCUSSION...
1047MB HIGH OVER NE WY IS LARGE AND IN CHARGE WITH THE ARCTIC
FRONT DROPPING TEMPERATURES OVER CENTRAL LOUISIANA AT THIS TIME.
SKIES CONTINUE TO CLEAR WITH THE STRAGGLERS STILL OVER THE
KISATACHIE NATIONAL FOREST. SINGLE DIGIT DEW POINTS ARE GETTING
ACROSS THE I-30 CORRIDOR AND HEADED TOWARD I-20 IN NE TX. OUR
LITTLE FLY IN THE OINTMENT...AS USUAL WITH SHALLOW COLD/DRY AIR...IS
OUR WEATHER SPEED BUMP DEFLECTING THE SINGLES TOWARD SOUTH CENTRAL
ARKANSAS. A HARD FREEZE WARNING IS OUT THROUGH THE LATE MORNING
AND WIND CHILL ADVISORY MATCHED WITH IT FOR NOW. WE MAY NEED TO
EXTEND THE WIND CHILL ADVISORY FOR SOME AREAS INTO THE AFTERNOON
TOMORROW...BUT WILL SEE WHAT 00Z GUIDANCE HAS FOR WIND TOMORROW.
HAVE ALLOWED THE LAKE WIND ADVISORY TO EXPIRE AT 4 PM. RIGHT NOW
WE ARE MARGINAL AND AS THE SUN SETS...THE GUSTINESS SHOULD SUBSIDE
AT BIT. MOST OF THE GUSTS TOWARD 30 MPH CONTINUE OVER THE
PLAINS. SO AGAIN...WE/LL KEEP 10 TO 20 UNTIL MIDNIGHT AND 10 TO 15
FOR THE REMAINDER OF THE OVERNIGHT...EVEN TOMORROW WILL BE BREEZY.
LONG TERM PICTURE REALLY HASN/T CHANGED MUCH WITH THIS ARCTIC AIR
MASS KEEPING STATION OVER THE MID SOUTH THROUGH THE WEEKEND AND
THEN SLIDING OVER THE SE US INTO EARLY NEXT WEEK. IN IT/S WAKE...A
WEAK UPPER LOW DEVELOPS ALOFT AND WILL GATHER THE CLOUDS FOR MID
TO LATE WEEK. PLUS ANOTHER UPPER LOW DRIFTS IN FROM THE WEST LATE WEEK.
THE EURO BRINGS BACK SOME RAINFALL JUST A HARE FASTER THAN THE GFS
EARLY WEDNESDAY AS TEMPS ARE GETTING BACK ABOVE FREEZING. MAV/MEX
NUMBERS BLENDED INTO GOING TEMPERATURES. /24/
&&
.AVIATION...
STRONG ARCTIC COLD FRONT HAS SWEPT ACROSS MOST OF CWA. NW WINDS 15
TO 20 WITH GUSTS NEAR 30 KTS ACROSS MOST TERMINAL SITES THIS AFTN.
ALL TAF SITES VFR SKC OR BECMG VFR SKC. VFR CIGS AT MLU...BECMG SKC
AROUND 23Z. VERY STRONG PRESSURE GRADIENTS AS WINDS ONLY VERY
GRADUALLY DECREASE OVERNIGHT TO 10 TO 15 KTS BY 18Z FRI./VII/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 18 31 15 35 17 / 0 0 0 0 0
MLU 17 30 15 33 16 / 0 0 0 0 0
DEQ 11 25 9 31 7 / 0 0 0 0 0
TXK 14 27 12 31 14 / 0 0 0 0 0
ELD 14 29 12 32 11 / 0 0 0 0 0
TYR 16 28 14 35 16 / 0 0 0 0 0
GGG 15 30 14 35 13 / 0 0 0 0 0
LFK 19 33 17 39 18 / 0 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HARD FREEZE WARNING UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
WIND CHILL ADVISORY UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...HARD FREEZE WARNING UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
WIND CHILL ADVISORY UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...HARD FREEZE WARNING UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
ZONES: OKZ077.
WIND CHILL ADVISORY UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
ZONES: OKZ077.
TX...HARD FREEZE WARNING UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
WIND CHILL ADVISORY UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
24/07Hazardous weather outlook, Jan 7, 12:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST THU JAN 7 2010
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CST THU JAN 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...FOR
NORTHEAST AND DEEP EAST TEXAS AND FOR SOUTHEAST OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ARCTIC AIR IS MOVING INTO THE FOUR STATE AREA AND WILL MAKE FOR A
FRIGID NIGHT. ROADS ARE DRYING UP FROM LAST NIGHTS RAIN WITH EVEN
OCCASIONAL TRAFFIC...THIS PLUS THE COLD AND DRY GUSTY WINDS. ASIDE
FROM ANY RESIDUAL PUDDLES FREEZING...AREA ROADS SHOULD REMAIN IN
GOOD SHAPE. PROTECT EXPOSED SKIN FROM THE WIND CHILL THROUGH THE
OVERNIGHT HOURS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
24
Cold/Wind Chill, McCurtain
- When
- January 7, 6:00 PM CST to January 10, 11:00 AM CST
- Where
- McCurtain forecast zone
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with low single digits across the extreme northern portion of the county with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the county. Some city and county water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Georgia, January 7 to 8, 20103 deaths · 37 injured · 37 events
- Winter Weather in Texas, January 7, 201049 injured · $1.6 million · 8 events
- Winter Storm and Winter Weather in Indiana, January 7, 20102 deaths · 12 injured · $60,000 · 10 events
- Winter Weather in Alabama, January 7, 20102 deaths · 1 injured · 10 events
- Cold in Louisiana, January 7 to 10, 20101 death · $3.0 million · 17 events
- Winter Weather in Kentucky, January 7, 20101 death · 1 event
- Cold in Texas, January 7 to 10, 2010$2.1 million · 21 events
- Cold in Arkansas, January 7 to 10, 2010$1.2 million · 9 events
- Winter Weather in Tennessee, January 7, 2010$450,000 · 22 events
- Lake-Effect Snow in Pennsylvania, January 7 to 8, 2010$250,000 · 1 event
- Winter Storm and Winter Weather in Mississippi, January 7, 2010$70,000 · 17 events
- Blizzard in Iowa, January 7, 2010$120,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203406.